Period. Once a month -during THAT time- I’ll turn into this:
You can compare it to having a huge hangover, without the fun part :sick: It feels like someone’s hitting the back of my eye (usually the left one) with a hammer, while my body is being run over by a truck. I’m sharing this not to complain, but in the hopes that some of you might find a little comfort in this post.
Luckily my migraine is doable up to a certain point. I’m not having classic symptoms like throwing up, but I usually do feel nauseated at the beginning. Since I’m self employed it’s easy to work first thing in the morning. I can get some work done until the pain becomes unbearable early in the afternoon. Than I’ll take half a tablet of 50mg Sumatriptan. Usually this will numb the pain for about 6-7 hours. However this medicine also leaves me feeling
a bit spaced out 0_o . The next day I’ll also take half a tablet, but I make sure not to use more than 1 or if necessary 1½ tablets during the three day attack. I believe that taking a higher amount of pills will trigger another attack later that month.
Here are some tips, that I’ve used over the 10+ years that work best for me. I hope it might help someone else as well 😀
- Take your time to relax and exercise -like walking- each day.
- Make sure you drink enough fluids. Roughly about 8 glasses per day, preferably water or tea.
- When you feel a migraine coming on (for instance by feeling hungry, yawning etc.) try slamming a Red Bull or other high caffeinated drink. In my case this only works if the migraine is not hormonal.
- If you do have an attack, try to take it slow. I know it can be frustrating, but some bed rest might be necessary. Sometimes I’ll take my cat or iPhone along, as not to feel lonely.
- I find that chewing on something hard, like an apple or plastic straw, helps to temporarily alleviate the pain.
- Ask someone to massage your shoulders, if they tend to tighten up.
- If you take birth control pills try to find out if it’s causing more frequent attacks. When I came off Microgynon first the symptoms worsened, but after a month I noticed that my migraine attacks became less frequent and less painful. I had better results while being on Yaz. But every woman reacts different to various anticonceptives, so it’s trial and error.
- Last but not least: reduce your intake of painkillers or triptan medicines. Read more…
If you have thoughts or tips, feel free to share them 🙂
P.S. Allie from Hyperbole and a Half is back!